Asparaginase is a mainstay of treatment of childhood acute lymphoblastic leukemia. Pegylation of asparaginase extends its biological half-life and has been introduced in the newest treatment protocols aiming to further increase treatment success. Hyperammonemia is a recognized side effect of asparaginase treatment, but little is known about its incidence and clinical relevance. Alerted by a patient with severe hyperammonemia after introduction of the new acute lymphoblastic leukemia protocol, we analyzed blood samples and clinical data of eight consecutive patients receiving pegylated asparaginase (PEG-asparaginase) during their treatment of acute lymphoblastic leukemia. All patients showed hyperammonemia (>50 μmol/L) and seven patients (88 %) showed ammonia concentrations > 100 μmol/L. Maximum ammonia concentrations ranged from 89 to 400 μmol/L. Symptoms varied from mild anorexia and nausea to headache, vomiting, dizziness, and lethargy and led to early interruption of PEG-asparaginase in three patients. No evidence of urea cycle malfunction was found, so overproduction of ammonia through hydrolysis of plasma asparagine and glutamine seems to be the main cause. Interestingly, ammonia concentrations correlated with triglyceride values (r = 0.68, p < 0.0001), suggesting increased overall toxicity. The prolonged half-life of PEG-asparaginase may be responsible for the high incidence of hyperammonemia and warrants future studies to define optimal dosing schedules based on ammonia concentrations and individual asparagine and asparaginase measurements.